Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 105, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 17, 2004, 1:43 PM EDT for Orange County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 1:43 PM EDT (17:43 UTC)
- Expired
- Sep 17, 2004, 2:15 PM EDT
- In force
- 32 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 10:10 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 171743
SVRRAH
NCC135-171815-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
143 PM EDT FRI SEP 17 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORANGE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 215 PM EDT
* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTH OF TEER...OR ABOUT 12 MILES
NORTHWEST OF PITTSBORO...MOVING NORTH AT 50 MPH. WINDS IN EXCESS OF
58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
EFLAND...HILLSBOROUGH...
CEDAR GROVE...SCHLEY...
CARR...
DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT FRIDAY AFTERNOON
FOR CENTRAL NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 800 PM EDT FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3589 7910 3586 7910 3588 7924 3587 7925
3591 7927 3595 7927 3597 7926 3624 7926
3624 7903
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 10:20 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Sep 17, 10:20 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1020 AM EDT FRI SEP 17 2004 .SHORT TERM (REST OF TODAY)... UPDATED GRIDS AND TEXT PRODUCTS GOING OUT TO ACCOUNT FOR NEW TORNADO WATCH. HAVE AGAIN DELAYED ONSET OF SHOWERS AND STORMS BY A FEW HOURS AS CONVECTIVE BAND TRACKS SLOWLY ACROSS THE CWA. COLUMN IS ALREADY MARGINALLY UNSTABLE AND QUITE MOIST... AND EXPECT CONTINUED DESTABILIZATION WITH A FEW PEEKS OF SUN. 0-3 KM HELICITY HAS BEEN HOLDING AT 150-200 M2/S2 AND THIS TOO SHOULD INCREASE A BIT THROUGH THE DAY. VERY WARM LOWS LAST NIGHT HAVE FORCED AN UPWARD BUMP TO MAXES THIS AFTERNOON... TO AROUND 81 TO 86... AND EVEN THESE NUMBERS MAY BE SURPASSED IN SPOTS. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 AM EDT FRI SEP 17 2004 SHORT TERM (TODAY THROUGH SUNDAY)... CONVECTIVE BANDS SEEN ON KGSP AND KCAE RADARS APPEAR TO ALIGN ALONG 850MB WIND GRADIENT (35/40KT INCREASING TO 50/55KTS). THIS FEATURES TRANSLATES EAST INTO THE WESTERN PIEDMONT SHORTLY AFTER DAYBREAK AND INTO THE REMAINDER OF THE PIEDMONT/SANDHILLS BY MID DAY. THUS TAPERED POPS THIS MORNING FROM CATEGORICAL WEST TO LIKELY EAST THEN INCREASE TO CATEGORICAL MOST SPOTS BY AFTERNOON. RATHER WARM AIR OVER REGION AT THIS TIME WITH MOST PLACES NEAR/SLIGHTLY BELOW FORECAST MAX TEMPS. ADJUST MAX TEMPS UP A FEW DEGREES ESPECIALLY SE AND E WHERE RAIN DELAYED A FEW HOURS. WHILE WIDESPREAD RAIN WILL BE NW OF REGION...CONVECTIVE BANDS WILL LIKELY TRAIN OVER SAME LOCATIONS FOR A FEW HOURS. WITH PRECIP WATER VALUES AROUND 2 INCHES AND TOP SOIL ALREADY WET FROM RECENT RAINS...FLASH FLOOD POTENTIAL STILL EXISTS OVER THE PIEDMONT COUNTIES. SEE NO REASON TO REMOVE/ADJUST CURRENT FFA AT THIS TIME. SINCE WIDESPREAD HEAVY RAIN APPEARS UNLIKELY...ADJUSTED AMOUNTS DOWN A BIT FROM PREVIOUS FORECAST. STILL EXPECT TORNADIC THREAT OVER REGION ESPECIALLY FROM LATE MORNING THROUGH THE AFTERNOON HOURS AS AIRMASS HEATS UP AND LOW LEVEL SHEAR INCREASES. WILL ISSUE ANOTHER SWO BEFORE 10Z. LOW LEVEL CIRCULATION WILL MEANDER OVER CENTRAL NC SAT. THIS FEATURE ALONG WITH PLENTY OF MOISTURE AND DECENT DYNAMICS ALOFT SHOULD GENERATE NUMEROUS SHOWERS AND SCATTERED STORMS ESPECIALLY DURING THE AFTERNOON HOURS. STRONG HIGH WILL BUILD FROM GREAT LAKES INTO NEW ENGLAND SAT THEN BEGIN TO NOSE DOWN THE LEE SIDE OF APPALACHIANS LATE SAT INTO SUN. THIS PROGGED TO PUSH CIRCULATION CENTER S-SWWD OUT OF REGION. LOW LEVEL E-NE FLOW WILL KEEP LOW OVERCAST OVER REGION AND STEADY/BLUSTERY NE WINDS WILL KEEP TEMPS RATHER COOL. ADJUSTED MAX TEMPS DOWN SUN ABOUT 5 DEGREES. POTENTIAL TO BE EVEN COOLER IF PATCHY LIGHT RAIN/DRIZZLE DEVELOPS. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)... LOW LEVEL ANTI CYCLONIC FLOW BEGINS TO DEVELOP ACROSS REGION MON. THIS SHOULD RESULT IN DRIER CONDITIONS. TRENDED POPS DOWN A BIT ESPECIALLY NORTH. IF LATER MODEL RUNS CONSISTENT...MAY BE ABLE TO REMOVE POP MOST/ALL AREAS MON INTO TUE. TEMPS HIGHLY DEPENDENT ON CLOUD COVER. DID NOT NOT TWEAK TEMPS BEYOND SUN. IF CLOUDS REMAIN MON...MAX TEMPS TOO WARM BY ONE TO TWO CATEGORIES. AVIATION... SEVERAL BANDS OF CONVECTION ARE EXPECTED TO AFFECT CENTRAL NORTH CAROLINA THIS MORNING INTO THE AFTERNOON. THE TIMING OF THESE BANDS FOR AVIATION TERMINAL FORECASTS WILL BE DIFFICULT. FOR NOW... THE FORECAST WILL SHOW LOW CEILINGS IN THE IFR RANGE BECOMING LIFR BETWEEN 08Z AND 10Z/17 SEPTEMBER. SURFACE WINDS WILL SHOW AN INCREASE DURING THE MORNING HOURS WITH A GRADUAL VEERING OF THE WINDS FROM ESE TO S THIS AFTERNOON. GUSTS IN EXCESS OF 30 KNOTS SHOULD BE COMMON AT INT AND GSO WITH GUSTS TO OVER 40 POSSIBLE IN HEAVY SHOWERS. CEILINGS MAY COME UP TO THE MVFR RANGE BY MID TO LATE AFTERNOON... AS THE DRY PUNCH SEEN IN WATER VAPOR IMAGERY OVER GEORGIA AT 06Z/17... REACHES THE AREA. -BADGETT && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM (UPDATE)...HARTFIELD
Hazardous weather outlook, Sep 17, 5:10 AM EDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 510 AM EDT FRI SEP 17 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180959- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC- DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC- GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC- RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC- WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO... RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 510 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THE REMNANTS OF HURRICANE IVAN WILL SPREAD BANDS OF MODERATE TO HEAVY SHOWERS ACROSS CENTRAL NORTH CAROLINA TODAY. RAINFALL AMOUNTS ACROSS CENTRAL NORTH CAROLINA WILL BE HIGHLY VARIABLE. FLOODING IS LIKELY WHERE SHOWERS CONTINUOUSLY TRAIN THROUGH AN AREA AND ON STREAMS AND CREEKS DOWNSTREAM OF ANY HEAVY RAINS. SATURATED SOILS WILL HEIGHTEN THE THREAT FOR FLASH FLOODING THROUGHOUT MUCH OF CENTRAL NORTH CAROLINA. IN ADDITION... ANY HEAVY SHOWER OR THUNDERSTORM COULD POTENTIALLY PULL DOWN STRONG GUSTY WINDS ALOFT TO THE SURFACE...CREATING DAMAGING WINDS. ISOLATED TORNADOES ALSO ARE A POSSIBILITY WITH ANY THUNDERSTORM TODAY. .DAY TWO THROUGH SEVEN... BLUSTERY NORTHEAST WINDS SUNDAY MAY GUSTS UP TO 30 MPH. OTHERWISE NO HAZARDOUS WEATHER CONDITIONS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY LATER TODAY.
In the hours before
Special weather statement, Sep 17, 11:48 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1148 AM EDT FRI SEP 17 2004 NCZ084-085-171615- RICHMOND NC-SCOTLAND NC- 1148 AM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND SCOTLAND COUNTIES THROUGH 1215 PM EDT... AT 1148 AM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF GIBSON...OR ABOUT OVER BENNETTSVILLE...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...GIBSON...OLD HUNDRED...AND...LAUREL HILL...SILVER HILL. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS... CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.
Local storm report, Sep 17, 11:55 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1155 AM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 AM TORNADO STOKESDALE 36.24N 79.98W
09/17/2004 GUILFORD NC LAW ENFORCEMENT
OFFICER REPORTED TORNADO ON THE GROUND AT HIGHWAY 68 AND
HAW RIVER ROAD. BARNS...TRESS AND POWER LINES IN THE
ROAD AT OAK LEVEL CHURCH ROAD AND HIGHWAY 65.
&&
JOSpecial weather statement, Sep 17, 12:17 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1217 PM EDT FRI SEP 17 2004 NCZ022>024-039-040-171800- ALAMANCE NC-CHATHAM NC-GUILFORD NC-ORANGE NC-RANDOLPH NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... GREENSBORO AND PITTSBORO 1217 PM EDT FRI SEP 17 2004 ...STRONG STORMS MOVING EAST THROUGH THE PIEDMONT... A LINE OF STRONG SHOWERS AND THUNDERSTORMS WILL MOVE EAST THROUGH GUILFORD...RANDOLPH...CHATHAM...ORANGE...AND ALAMANCE COUNTIES.THE STORMS WILL BE NEAR SILER CITY AND BURLINGTON BETWEEN 115 PM AND 130 PM. THEY WILL BE NEAR CHAPEL HILL AND PITTSBORO AROUND 200 PM. GUSTY WINDS OF 30 TO 40 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. IN ADDITION...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING A TORNADO AT ANY TIME. VERY HEAVY RAIN MAY CAUSE FLOODING OF ROADS AND LOW LYING AREAS. A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 500 PM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA IN THE EVENT THAT ANY WARNINGS MAY BE ISSUED. DGS
Special weather statement, Sep 17, 12:32 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1232 PM EDT FRI SEP 17 2004 NCZ074-083>085-171700- ANSON NC-MONTGOMERY NC-RICHMOND NC-SCOTLAND NC- 1232 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MONTGOMERY... ANSON AND SCOTLAND COUNTIES THROUGH 100 PM EDT... AT 1232 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WADESBORO TO NEAR DARLINGTON...MOVING NORTHEAST AT 60 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROCKINGHAM AND LAURINBURG AROUND 1245 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWN TREES. JO
Local storm report, Sep 17, 1:15 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM TORNADO 3 NW VASS 35.29N 79.32W
09/17/2004 MOORE NC LAW ENFORCEMENT
TREES AND POWER LINES DOWN BETWEEN CARTHAGE AND VASS.
&&
TDPLocal storm report, Sep 17, 1:35 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
135 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM TORNADO 4 W PITTSBORO 35.72N 79.25W
09/17/2004 CHATHAM NC LAW ENFORCEMENT
COUPLE OF TREES DOWN ON THE WEST SIDE OF PITTSBORO TAKING
DOWN POWER LINES.
&&
ORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:44 AM EDT | Tornado Warning | RAH | Davidson, Forsyth | 31 min |
| Sep 17, 11:03 AM EDT | Tornado Warning | RAH | Guilford | 12 min |
| Sep 17, 12:38 PM EDT | Tornado Warning | RAH | Moore | 37 min |
| Sep 17, 1:09 PM EDT | Tornado Warning | RAH | Chatham | 36 min |
| Sep 17, 2:14 PM EDT | Severe Thunderstorm Warning | RAH | Person | 46 min |
| Sep 17, 2:50 PM EDT | Tornado Warning | RAH | Durham | 25 min |
| Sep 17, 3:06 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 24 min |
| Sep 17, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 46 min |
| Sep 17, 3:32 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 28 min |
| Sep 17, 4:00 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 45 min |
| Sep 17, 4:04 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 26 min |
| Sep 17, 4:47 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 43 min |
| Sep 17, 5:09 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.